Alert archive / Oregon / Red Flag Warnings in 2009
Red Flag Warning 5, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 2, 2009, 12:53 PM PDT for 8 counties in Oregon. It took effect at Aug 2, 2009, 1:00 PM PDT. It was in force for 9 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 12:53 PM PDT (19:53 UTC)
- In effect from
- Aug 2, 2009, 1:00 PM PDT
- Expired
- Aug 2, 2009, 10:20 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 99 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:15 PM PDT | WILDFIRE | 10 Se Lakeview, OR | CREWS DISPATCHED TO INVESTIGATE LIGHTNING IGNITED FIRES. HAIL AND HEAVY RAIN SHORTLY THEREAFTER ALLEVIATED FIRE SPREAD POTENTIAL. |
| Aug 2, 3:30 PM PDT | HAIL 0.88 | 11 Se Lakeview, OR | DISMAL CREEK AREA. SIGNIFICANT PERIOD OF HAIL AND HEAVY RAIN. |
| Aug 2, 4:05 PM PDT | TSTM WND DMG | 22 Nne Summer Lake, OR | 8 INCH TREES BLOWN DOWN. WIND DAMAGE TO A BARN. 4 TENTHS OF AN INCH OF RAIN. NO HAIL. |
| Aug 2, 4:05 PM PDT | HAIL 0.5 | 2 Nnw Grants Pass, OR | 80 PERCENT OF THE HAIL WAS SMALL PEA SIZE, 20 PERCENT WAS MARBLE SIZE. |
| Aug 2, 4:05 PM PDT | HAIL 0.5 | 4 Sse Grants Pass, OR | THIS SPOTTER UNDER THE CORE OF THE STORM REPORTED DIME SIZE HAIL. |
| Aug 2, 4:05 PM PDT | HAIL 0.5 | Lakeview, OR | LOCATIONS AT LAKEVIEW INTERAGENCY FIRE CENTER. ALSO GUSTY WINDS AND HEAVY RAIN. |
| Aug 2, 4:10 PM PDT | HAIL 0.25 | 1 Ssw Lakeview, OR | PEA SIZED HAIL AND WIND GUSTS 25-30 MPH. BULK OF ACTIVITY APPEARED TO BE OFF TO EAST. |
| Aug 2, 4:30 PM PDT | HAIL 0.5 | Valley Falls, OR | 1/2 INCH HAIL, HEAVY RAIN, AND HIGH WINDS. NO ESTIMATION ON RAIN OR WIND. JACKIE AT VALLEY FALLS STORE. |
| Aug 2, 5:15 PM PDT | TSTM WND DMG | 9 Se Paisley, OR | 2 FT DIAMETER TREE BLOWN OVER |
| Aug 2, 6:10 PM PDT | HAIL 1 | Crater Lake, OR | |
| Aug 2, 6:30 PM PDT | HAIL 1 | Crater Lake, OR | QUARTER SIZE HAIL WITH HEAVY RAIN CAUSING MUD AND ROCK SLIDES ACROSS THE WEST RIM ROAD AND THE EAST RIM ROAD. EAST RIM ROAD HAD 12 CUBIC YARDS OF MATERIAL REMOVED TO RE-OPEN THE ROAD. |
| Aug 2, 7:00 PM PDT | TSTM WND DMG | 10 N Fort Rock, OR | 180X60FT HAY BARN 20 FT AT THE EAVES WAS FLATTENED. HAY IN FIELDS WAS FLATTENED BY THE HEAVY RAIN AND WIND. |
| Aug 2, 7:00 PM PDT | TSTM WND DMG | 5 E Fort Rock, OR | 100X50 FT BARN BLOWN DOWN, BENDING TREES AND STREET SIGNS. HEAVY RAIN...ABOUT 2 INCHES IN AN HOUR. |
| Aug 2, 7:40 PM PDT | HAIL 1 | 15 E Butte Falls, OR | FIRE CREW 4 MILES NORTH OF FOURMILE LAKE WAS OUT IN 3-4 INCHES OF HEAVY RAIN AND REPORTED QUARTER SIZE HAIL BUT VERY LITTLE WIND. |
| Aug 2, 8:00 PM PDT | TSTM WND DMG | 22 Nne Summer Lake, OR | 8 INCH TREES BLOWN DOWN. WIND DAMAGE TO A BARN. 4 TENTHS OF AN INCH OF RAIN. NO HAIL. |
| Aug 2, 9:00 PM PDT | TSTM WND DMG | 10 N Fort Rock, OR | 180X60FT HAY BARN 20 FT AT THE EAVES WAS FLATTENED. HAY IN FIELDS WAS FLATTENED BY THE HEAVY RAIN AND WIND. |
| Aug 2, 9:00 PM PDT | TSTM WND DMG | 5 E Fort Rock, OR | 100X50 FT BARN BLOWN DOWN, BENDING TREES AND STREET SIGNS. HEAVY RAIN...ABOUT 2 INCHES IN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418 WWUS86 KMFR 021953 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1253 PM PDT SUN AUG 2 2009 ORZ617-620>625-030600- /O.UPG.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/ /O.NEW.KMFR.FW.W.0005.090802T2000Z-090803T0600Z/ UMPQUA NATIONAL FOREST- WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1253 PM PDT SUN AUG 2 2009 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND DRY FUELS... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. LOW PRESSURE OFFSHORE WILL SEND A STRONG IMPULSE ACROSS SOUTHERN OREGON THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS DEVELOPING LATE THIS MORNING THROUGH EARLY THIS AFTERNOON WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING...BECOMING SCATTERED OR GREATER IN COVERAGE. EXISTING DRY FUELS AND PLENTIFUL LIGHTNING WILL RESULT IN A HIGH POTENTIAL OF NEW FIRE IGNITIONS. IT SHOULD BE NOTED THAT ISOLATED DAMAGING LARGE HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORM CELLS. IN DOUGLAS COUNTY IT IS EXPECTED THAT THE BULK OF THE ACTIVITY IS LIKELY TO BE IN THE EASTERN END OF THE COUNTY IN THE DIAMOND LAKE AREA. ACROSS LAKE COUNTY...PARTICULARLY EAST OF LAKEVIEW...COVERAGE IS LIKELY TO BE MOST SIGNIFICANT THIS EVENING...AND MAY CONTINUE WELL INTO THE LATE PORTION OF THE EVENING AS IT MOVES NORTHWARD. WHILE THERE WILL STILL BE A THREAT OF ISOLATED THUNDERSTORMS ACROSS THE AREA ON MONDAY...MOST NOTABLY OVER EASTERN LAKE COUNTY...COVERAGE IS NOT EXPECTED TO BE SUFFICIENT TO MEET RED FLAG CRITERIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ORZ616-030600- /O.EXT.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/ UMPQUA BASIN- 1253 PM PDT SUN AUG 2 2009 ...FIRE WEATHER WATCH NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND DRY FUELS... THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. ISOLATED THUNDERSTORMS DEVELOPING SOUTH OF THE AREA WILL LIKELY EFFECT SOUTHWEST SECTIONS OF THE AREA WITH LIGHTNING EARLY THIS AFTERNOON. A SECOND AREA OF THUNDERSTORMS EXPECTED TO DEVELOP SOUTH OF THE AREA LATER THIS AFTERNOON IS EXPECTED TO PUSH IN THIS EVENING. UNCERTAINTY RELATED TO THE THUNDERSTORM COVERAGE HAS YIELDED MAINTAINING A WATCH FOR THE EVENING. IF CONFIDENCE IN SCATTERED LIGHTNING COVERAGE INCREASES...A WARNING WILL THEN BE ISSUED. THE POSSIBILITY EXISTS FOR IGNITIONS DUE TO LIGHTNING AND DRY FUELS ACROSS THE AREA...BUT COVERAGE IS CURRENTLY EXPECTED TO BE ISOLATED THROUGH AFTERNOON. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ BTL
1 follow-up statement
708 WWUS86 KMFR 030520 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1020 PM PDT SUN AUG 2 2009 ORZ617-620>625-030630- /O.CAN.KMFR.FW.W.0005.000000T0000Z-090803T0600Z/ UMPQUA NATIONAL FOREST- WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1020 PM PDT SUN AUG 2 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. VERY ISOLATED THUNDERSTORMS WILL CONTINUE TO DECREASE OVER THE NEXT SEVERAL HOURS WITH ISOLATED LIGHTNING. $$ ORZ616-030630- /O.CAN.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/ UMPQUA BASIN- 1020 PM PDT SUN AUG 2 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE WEATHER WATCH. VERY ISOLATED THUNDERSTORMS WILL CONTINUE TO DECREASE OVER THE NEXT SEVERAL HOURS WITH ISOLATED LIGHTNING. $$ SVEN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 2, 9:00 AM PDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 2, 9:00 AM PDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 900 AM PDT SUN AUG 2 2009 .DISCUSSION...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY WITH FAIRLY DEEP EAST SOUTHEAST FLOW OVER THE REGION. THE LATEST RADAR LOOP SHOWS A BAND OF SHOWERS FROM COOS COUNTY EAST TO NORTHERN KLAMATH COUNTY. TO OUR SOUTH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS STRETCH FROM JUST NORTH OF REDDING CALIFORNIA TO NEAR THE OREGON BORDER. THE 12Z NAM SHOWS A SHORT WAVE OVER NORTHERN CALIFORNIA THIS MORNING WHICH WILL MOVE QUICKLY ACROSS THE REGION LATE THIS MORNING. ANOTHER WEST TO EAST ORIENTED SHORT WAVE IS FORECAST TO MOVE TO THE OREGON CALIFORNIA BORDER LATE THIS AFTERNOON WHICH SHOULD HELP TO KICK OFF MORE THUNDERSTORMS. && .AVIATION...WIDESPREAD IFR CIGS ALONG THE COAST THIS MORNING IMPROVING TO ISOLATED IFR CIGS SUNDAY AFTERNOON WITH AREAS OF IFR CIGS RETURNING SUNDAY NIGHT. VFR CONDITIONS WILL PREVAIL INLAND WITH AREAS OF HIGHER TERRAIN OBSCURED. ISOLATED THUNDERSTORMS TONIGHT WILL END SOON...THEN SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...FIRE WEATHER WATCH THROUGH THIS EVENING FOR ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625. CA...NONE. PACIFIC COASTAL WATERS...NONE. RH
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 426 PM PDT SAT AUG 1 2009 ORZ029>031-020600- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ023>028-020600- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:55 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 44 min |
| Aug 1, 5:59 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 1, 6:04 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 26 min |
| Aug 1, 6:48 PM PDT | Special Weather Statement | MFR | Josephine | 42 min |
| Aug 1, 6:50 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 29 min |
| Aug 1, 7:07 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 23 min |
| Aug 1, 7:30 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 30 min |
| Aug 1, 8:08 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| Aug 1, 8:32 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 28 min |
| Aug 1, 8:44 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 19 min |
| Aug 1, 8:46 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 29 min |
| Aug 2, 1:55 PM PDT | Special Weather Statement | MFR | Klamath | 50 min |
| Aug 2, 2:41 PM PDT | Special Weather Statement | MFR | 34 min | |
| Aug 2, 3:26 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 49 min |
| Aug 2, 3:31 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 29 min |
| Aug 2, 3:41 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 37 min |
| Aug 2, 3:58 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 39 min |
| Aug 2, 4:30 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 25 min |
| Aug 2, 4:57 PM PDT | Special Weather Statement | MFR | 48 min |
Nearby
Red Flag Warnings in Oregon, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.